Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Type 2 diabetic patient. Had repeated hypoglycemic episodes after starting insulin. Need advice

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5171 Questions
I have been on 10 units of Novalog for 3 weeks for type 2 diabetes. I am 78 yo. I take it immediately before breakfast. also occasionally 10 -325mgs of Narco for severe stenosis. I have had 4 bouts of hypoglycemia since starting the insulin even though I am aware of the onset and try to eat 6 small meals daily. This morning however, I ate a balanced breakfast immediately after the insulin injection and about 2 hours after taking the Hydrocodone. I did very little physical activity when I had an acute attack of hypoglycemia.. My blood sugar level was at 60 so I drank 2 glasses of OJ and laid down. It has taken at least 5 hours for me to begin feeling normal. My glucose level is now at 176. I would appreciate your analysis on this since my primary doc is out of town, XXXXXXX
Posted Fri, 1 Nov 2013 in Diabetes
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Adjust the insulin dosage.

Detailed Answer:
Hi XXXXXXX and thank you so much for this query.

I am so sorry to hear about these repeated hypoglycemic episodes though happy that you know how to quickly identify and correct them. May you always be on the watch. I am also sorry about this stenosis and the pains.

From the information you have provided, I am particularly concerned about the dose of insulin you are taking. There is enough information to suggest that you try using a lower dosage to see what the blood sugars look like. Persistent and repeated low blood sugars always suggest excess insulin administration. Give this a strong consideration.

Given your age, the goal of diabetes management should not be to get very tight and neatly controlled blood sugars. Values around 200mg/dl should be acceptable because in elderly people, they are more likely to die from acute complications like hypoglycemia in an attempt to tightly control blood sugar levels than long term complications resulting from diabetes like kidney failure. This should be strongly considered by your treating physician.

In all, consider dropping the dosage by 2units and monitor glycemia. XXXXXXX and discuss the problem and any changes with your doctor as soon as he return for follow up and adjustments.

I hope this answers your query and provides ample information for you to act on. i wish you well and do feel free to ask for further clarifications if need be.
Thanks for using our services once more.
Dr. Ditah, MD/

Above answer was peer-reviewed by
Follow-up: Type 2 diabetic patient. Had repeated hypoglycemic episodes after starting insulin. Need advice 32 minutes later
Thank you for your quick and comprehensive reply Dr. Ditah. Dr. Ganta is primarily concerned about my morning fasting BS which is usually about 150 or so. In addition to the insulin I also take 1.8mgs of Victoza and Glipizide twice daily so he has me on a pretty heavy schedule of meds. It's very encouraging that you feel 200 is acceptable. I hardly ever reach that level because of diet and exercise. What about the Vicodene interaction? Is that a factor in the BS levels?
Answered by Dr. Chobufo Ditah 17 hours later
Brief Answer:

Detailed Answer:
Hi and thank you for following up with me.

Vicodin has no effect on blood sugar. Maybe the pain free interval it offers yo permits you to do some exercise which may explain the hypoglycemic episodes but not directly linked to the drug.

Your drugs need to be revisited fully. There is no one dose that fits every diabetic patient. Let your doctor adjust the dosages and schedules based on your glycemic readings to achieve the best possible blood sugar levels while preventing treatment related complications like hypoglycemia.

Having a tighter control is good but not at the expense of treatment related complications that could be even more fataland damaging than the benefits of this strict control.

I hope that this helps. I am happy having you on our platform and feel free to ask for more advice if need be. I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Type 2 diabetic patient. Had repeated hypoglycemic episodes after starting insulin. Need advice 3 hours later
Thank you Dr. I lowered my Insulin this AM to 8units. I will monitor how that works. Again thank you very much for your advice and information.
Answered by Dr. Chobufo Ditah 11 hours later
Brief Answer:
Thank you, too!

Detailed Answer:
Hi and thank you so much for using our services.

I feel humbled that we had the opportunity to address your query. I honestly hope our contributions make a positive contribution to your over all health. Like I mentioned before, monitoring and adjustment is the key to attaining good glycemic goals.

At this tie, if you have no further related questions, may I kindly suggest that you consider closing the discussion. Please, do take some time and write a short review to help us improve on our service to better serve you next time.

I wish you well and above all, good health.
Thanks once more the opportunity to exchange with you on this.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor